James M. Howard, BS
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Howard J.; Breast Cancer after Childhood Cancer. Ann Intern Med. 2005;142:471-472. doi: 10.7326/0003-4819-142-6-200503150-00016
Download citation file:
Published: Ann Intern Med. 2005;142(6):471-472.
TO THE EDITOR:
Regarding the findings of Kenney and colleagues (1), it is my hypothesis that low levels of dehydroepiandrosterone (DHEA) may trigger breast cancer, and that this phenomenon is often accompanied and caused by high testosterone levels (2). My hypothesis has received demonstrable support. Hormone replacement therapy (HRT) increases the probability of breast cancer. I suggest this occurs because HRT and estrogen replacement therapy both reduce DHEA levels (3). Also, “androstenedione and testosterone might be more strongly associated with [breast cancer] risk than estradiol” (4). Testosterone reduces DHEA levels. Stahlberg and associates (5) reported, “In current users of combined HRT with testosterone-like progestins, the continuous combined regimens were associated with a statistically significant higher risk of breast cancer than the cyclical combined regimens.” I suggest the reason for the increased risk caused by the “testosterone-like progestins” may be due to the possibility that they act like testosterone and reduce overall DHEA level.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only